MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0410
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid-cavernous fistula using a penumbra coil 400 (pc400), px slim delivery microcatheter (px slim), benchmark bmx96 access system (bmx96), embolic agent, non-penumbra guide catheter, and a non-penumbra balloon catheter.During the procedure, the physician obtained transarterial access on the left side using the guide catheter and injected three vials of embolic agent in the fistula using the balloon catheter.Next, the physician placed the bmx96 in the right internal jugular going to the right common carotid artery and noticed the inferior petrosal sinus (ips) was no longer visible due to the embolic agent closing off the vein.The physician was unable to navigate around the transverse sinus using the px slim (straight) and guidewire; therefore, the physician decided to remove the px slim (straight) and switch to a new px slim (90).Subsequently, after pulling back on the bmx96 and making multiple attempts to go around, the ips had reopened, and the physician was able to access the cavernous sinus using the px slim.The physician then advanced the pc400 into the target location; however, after forming approximately two and a half loops of the pc400, the physician started to experience resistance when the coil came in contact with the embolic agent.It was reported that the physician thought the pc400 was too large for the space and decided to retract the coil; however, upon retraction, the pc400 unintentionally detached inside the px slim.Therefore, the physician removed the pusher assembly of the pc400 and then reinserted it back into px slim to push the detached pc400 into the cavernous sinus and successfully implanted the coil.The px slim was then removed.The procedure was completed using a new non-penumbra microcatheter and non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16478847
Report Number3005168196-2023-00094
Device Sequence Number14252715
Product Code HCG
UDI-Device Identifier00814548018232
UDI-Public814548018232
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/03/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4006C0410
Device Lot NumberF103121
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2023
Initial Report FDA Received Date03/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005